A 5-year-old mentally retarded child who developed pancreatitis during accidental acute carbamazepine (CBZ) intoxication is reported from the Department of Pediatrics, Ohio State University, Columbus, Ohio. He presented with vomiting and lethargy, but no abdominal pain. Serum amylase and lipase levels were increased for several days, and they returned to normal on recovery. 
COMMENT. Among antiepileptic drugs, valproate is the most likely to be associated with pancreatitis. In a study at the Bowman Gray School of Medicine, Winston Salem, North Carolina, and the University of Virginia, Charlottesville, 14.5% of 366 physicians treating epilepsy reported a case of valproate-associated pancreatitis. Thirty nine cases were available for review from the physicians surveyed, the authors’ patient population, and from the medical literature. Pancreatitis was more common in young persons (mean age 16 years) and during the early months of treatment. Three deaths were reported. Asymptomatic elevation of serum amylase was observed by 40 (11%) of the physicians using valproate.